Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HELP I DON'T WANT A TRANSFUSION
Apr 17, 2001

Dr Bob, You are the best! Did anyone ever tell you that? Never thought i would need your help but here i am asking you a question. I've been HIV+ forever and I'm really a very healthy guy but lately i can't keep up with my gym workout and I'm really zapped. I eat well, exercise regularly and my testosterone level with my patches is "normal". Like you I'm a sexy italian so perhaps I need to be super-normal in that department. Actually my libido is fine I'm just to tired to do much about it. A sad state of affairs for an italian. My doc says my hemoblobin is only down a little -- 10.2(?) and that i don't need a transfusion yet. i told him i don't want to need one ever -- he just smiled his stupid smile and ignored me. I mentioned procrit and he looked like he never heard of it. Does it have another name? Can you be my doctor? I can't even think straight anymore -- or course i'm gay so that may explain that ... but really i can't concentrate. Am i totally losing it? My t-cells are stable (falling slowly)and viral load is 75,000. I'm on AZT and 3TC which I've been on forever when my viral load went up my doc added Sustiva. Loved the wicked dreams but they are gone now. When you comming to town to lecture again? thanks for your time, your compassion, your smile, and all your efforts on our behalf. you have quite the fan club here. Tired Italian Gymguy

Response from Dr. Frascino

Dear Mr. Tired Italian Gym Guy,

I do hope you are a tired gym guy and not a tired Italian. We are supposed to be all color and motion - remember? Let me get this straight - oh sorry - I mean let me get this correct: Your hemoglobin is 10.2 and you have exercise intolerance, fatigue, and difficulty concentrating; your physician has never heard of Procrit; you've been on AZT/3TC, and when that failed, your physician "added Sustiva" . . . . Well, that "stupid smile" you referred to might be quite foretelling in this case. First thing, check your doctor's credentials. Did he get his degree in the mail? I don't mean to be critical here, but there are several things you need to do right away.

1. Find a better doctor, hopefully one with more HIV experience. The reason I mention that is your current medications probably aren't the best for you. You were on AZT/3TC and that regimen started to fail as evidenced by a rising viral load. We've known for a long time that adding a single drug to a failing regimen is doomed to failure. Perhaps your physician was trying to "intensify" your regimen. Even so, Sustiva may not be the best choice here, because it only requires a single point mutation for you to develop resistance. Your T-cells are "falling slowly" and your viral load is 75,000! I would strongly suggest a resistance test to see which medications in your current regimen are no longer working for you. Since this is your first combination, you should still have options, even though you may well now be resistant to 2 or even 3 of your current drugs!

2. Second thing you should do is find another doctor (sounds similar to the first thing, doesn't it?). You are anemic and symptomatic from that anemia. Potential causes for your decreased red blood cell count need to be evaluated. Certainly your AZT or HIV itself could be playing a part. Procrit is also called erythropoietin. Although if your physician didn't know the trade name, I doubt he will know "erythropoietin" either. The exact cause of your anemia needs to be evaluated to determine the best treatment. If you are iron or vitamin deficient, then supplements would be the way to go. If, however, your anemia is related to HIV or AZT, then Procrit is definitely the treatment of choice. You are absolutely correct in trying to avoid blood transfusions. Although they can be life saving in emergency situations, they also can cause suppression of the immune system, which is the last thing we need. You should seek treatment of your anemia soon. Your exercise intolerance is certainly related. Even not being able to concentrate can be a symptom of anemia. No, you're not "losing it." But, you should "lose" your current physician.

Once your hemoglobin is back up, I'm sure your energy level, concentration levels and "Casanova" ways will return to normal.

Thanks for writing. Your comments are warmly appreciated. I don't' know where you are writing from, but with you in charge of the local fan club, I'd be delighted to come back for a return engagement. I do hope your writing from Maui, or Paris, or Venice, or Tuscany . . . .

Good luck.

Dr. Bob


Previous
Thalassemia...does it effect the test results?
Next
Have you ever been anemic?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement